Pennsylvania, 2003

Strong Wind in Pennsylvania, April 24, 2003

April 24, 2003 · NWS PHI · 1 event in 1 county or zone

Two construction workers were injured when a townhouse they were building in East Caln Township collapsed. A cinder block wall erected on the 23rd was blown over and crashed through three floors of the building.

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Two construction workers were injured when a townhouse they were building in East Caln Township collapsed. A cinder block wall erected on the 23rd was blown over and crashed through three floors of the building. The measured peak wind gust at Philadelphia International Airport was 31 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Apr 24, 6:47 AM EST, 2 hours 13 minutes earlier.

Area forecast discussion, Apr 24, 6:47 AM EST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
747 AM EDT THU APR 24 2003

DE BAY BUOY (44009) AND OBS FM WITHIN DE BAY SHOWING WNDS 20 TO 25
KT...SO RAISING SML CRAFT ADVY ACRS RMNDR WATERS FOR AT LEAST THIS
MRNG.

KRAUS

--------------------------------------------------
PREVIOUSLY...

TEMPERATURES DIPPING IN SPOTS INTO THE LOWER TO MIDDLE 30S EARLY
THIS MORNING, BUT WITH WINDS OF 10+ FROST FORMATION WILL BE TOUGH.
WINDS WILL CONTINUE IN THE 10 TO 20 MPH RANGE TODAY UNDER SUNNY
SKIES AND TEMPERATURES MAINLY IN THE 60S.

HIGH CLOUDS WILL BE ON THE INCREASE LATER TONIGHT AS WINDS FINALLY
RELAX. CLOUDS WILL CONTINUE TO THICKEN AND LOWER ON FRIDAY AS OUR
NEXT SYSTEM APPROACHES. THE 00Z GFS AND ETA ARE SOMEWHAT CLOSER THIS
MORNING, BUT STILL HAVE TIMING DIFFERENCES AS WELL AS DIFFERENCES IN
QPF AND SURFACE LOW PLACEMENT. GENERAL CONSENSUS AT HPC THIS MORNING
LIES WITH THE GFS SOLUTION. IN GENERAL, THE CANADIAN AND THE UKMET
FAVOR THE MORE SOUTHERLY TRACK OF THE GFS. THIS IS ALSO THE SLOWER
SOLUTION(IN TERMS OF ENDING THE PRECIP) BY ABOUT 6 TO 12 HOURS. THIS
SOLUTION BLENDS WELL WITH PRIOR FORECAST, THAT IS ENDING THE
PRECIPITATION SATURDAY NIGHT RATHER THAN DURING THE DAY ON SATURDAY.
THE RAIN SHOULD BE HEAVY AT TIMES CAUSING MINOR HYDRO PROBLEMS...
MORE NUISANCE LOW-LYING TYPE FLOODING THAN ANYTHING ELSE. AFTER
THIS WEEKEND STORM...THINGS LOOK TO BE FAIRLY QUIET INTO THE MIDDLE
OF THE NEXT WORK WEEK.

ON THE MARINE SIDE...SCAS WILL BE DROPPED SOUTH OF LITTLE EGG AND
ALL OF DELAWARE BAY.

FCSTID =   29
MPO   55  34  60  42 /   0  10  20  80
ABE   60  38  62  44 /   0  10  20  80
RDG   62  39  62  44 /   0  10  40  80
PHL   64  44  65  46 /   0  10  40  80
12N   55  35  61  42 /   0  10  20  80
SMQ   62  38  61  45 /   0  10  20  80
TTN   62  40  63  44 /   0  10  20  80
MIV   63  38  61  45 /   0  10  60  80
ACY   60  42  54  45 /   0  10  40  80
ILG   64  42  65  47 /   0  10  60  80
DOV   66  42  62  47 /   0  10  70  80
GED   65  41  63  46 /   0  10  70  80
ESN   66  41  64  49 /   0  10  70  80

.PHI...SML CRAFT ADVY CST AND DE BAY.

KRUZDLO
Hazardous weather outlook, Apr 24, 3:38 AM EST, 5 hours 22 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-241030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
438 AM EDT THU APR 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KRUZDLO

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Chester

When
April 24, 9:00 AM EST
Where
Chester forecast zone
Measured
27 kt (31 mph) measured gust
Injuries
2 direct, 0 indirect
Reported by
NEWSPAPER

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5352979.